Introduction Pegaspargase (Oncaspar) is a modified version of L-asparaginase conjugated with polyethylene glycol. In leukemic cells, asparaginase hydrolyzes L- asparagine to ammonia and L-aspartic acid leading to depletion of asparagine. Despite its potential benefits there are a wide range of side effects. One rare but potentially deadly complication is severe pancreatitis.
Case The patient was a 24 year old Mexican male with a history of Acute T-Cell Lymphoblastic Leukemia (ALL) on recent chemotherapy including pegaspargase, admitted for abdominal pain, found to have acute pancreatitis secondary to hypertriglyceridemia. Heart rate was 127 bpm, chest revealed decreased air entry in right lung bases, and a distended severely tender abdomen. Laboratory tests were remarkable for elevated liver enzymes ALP 360 U/L, AST 310 U/L, GGT 216 U/L, ALT 44 U/L, LDH 829 U/L, elevated lipase 228 U/L, and hypertriglyceridemia >3,000 mg/dL. Abdominal CT showed pancreatitis with necrosis; peripancreatic, intraperitoneal and extensive retroperitoneal fluid. Subsequently his severe pancreatitis was associated with acute kidney injury and respiratory failure which is illustrated by his (BUN 22 Creatinine 2.16, and persistent hypoxia.) According to the Atlanta Classification, patient is classified under severe acute pancreatitis.
Discussion Pegaspargase is used for treatment of ALL and is gaining in popularity over Asparaginase therapy due to it having fewer incidences of hypersensitivity reactions and because of its long half life (367 hrs) allowing dosing every 14 days as opposed to Asparaginase which is dosed daily. Pegaspargase definitely has its benefits but we can't lose sight of one of its rare, but potentially deadly complications, pancreatitis. In one study nine of the 50 patients (18%) with ALL treated with pegaspargase were diagnosed to have pancreatitis. In contrast, only one out of 52 (1.9%) ALL patients who received native E. coli L-asparaginase during the same time period developed pancreatitis. One proposed mechanism of this drug-induced pancreatitis is hypertriglyceridemia, which is seen in our case. It is suggested that apolipoprotein E polymorphism may influence the development of hyperlipidemia in ALL patients receiving pegaspargase therapy.
We report a case to increase the awareness of higher incidence of pegaspargase-induced pancreatitis, which is a rare but potentially deadly complication. Clinicians should monitor triglycerides while on treatment and suspect pancreatitis if patient develops abdominal pain. If pancreatitis occurs, therapy should be stopped and not reinstituted. For patients with hypertriglyceridemia without pancreatitis discontinuation of therapy should be considered⇓.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.